Format

Send to

Choose Destination
PLoS One. 2013 Dec 26;8(12):e85071. doi: 10.1371/journal.pone.0085071. eCollection 2013.

Are we heeding the warning signs? Examining providers' overrides of computerized drug-drug interaction alerts in primary care.

Author information

1
The Center for Patient Safety Research and Practice, Division of General Internal Medicine, Brigham and Women's Hospital, Boston, Massachusetts, United States of America ; School of Medicine, Pharmacy and Health, The University of Durham, Stockton on Tees, Durham, United Kingdom ; Harvard Medical School, Boston, Massachusetts, United States of America.
2
Partners Healthcare Systems, Inc., Wellesley, Boston, Massachusetts, United States of America.
3
Harvard Medical School, Boston, Massachusetts, United States of America ; Department of Anesthesia, Critical Care and Pain Medicine, Massachusetts General Hospital, Boston, Massachusetts, United States of America.
4
The Center for Patient Safety Research and Practice, Division of General Internal Medicine, Brigham and Women's Hospital, Boston, Massachusetts, United States of America ; Harvard Medical School, Boston, Massachusetts, United States of America ; Nursing Department, Inha University, Incheon, South Korea.
5
The Center for Patient Safety Research and Practice, Division of General Internal Medicine, Brigham and Women's Hospital, Boston, Massachusetts, United States of America ; Partners Healthcare Systems, Inc., Wellesley, Boston, Massachusetts, United States of America.
6
The Center for Patient Safety Research and Practice, Division of General Internal Medicine, Brigham and Women's Hospital, Boston, Massachusetts, United States of America ; Harvard Medical School, Boston, Massachusetts, United States of America ; Partners Healthcare Systems, Inc., Wellesley, Boston, Massachusetts, United States of America.

Abstract

BACKGROUND:

Health IT can play a major role in improving patient safety. Computerized physician order entry with decision support can alert providers to potential prescribing errors. However, too many alerts can result in providers ignoring and overriding clinically important ones.

OBJECTIVE:

To evaluate the appropriateness of providers' drug-drug interaction (DDI) alert overrides, the reasons why they chose to override these alerts, and what actions they took as a consequence of the alert.

DESIGN:

A cross-sectional, observational study of DDI alerts generated over a three-year period between January 1st, 2009, and December 31st, 2011.

SETTING:

Primary care practices affiliated with two Harvard teaching hospitals. The DDI alerts were screened to minimize the number of clinically unimportant warnings.

PARTICIPANTS:

A total of 24,849 DDI alerts were generated in the study period, with 40% accepted. The top 62 providers with the highest override rate were identified and eight overrides randomly selected for each (a total of 496 alert overrides for 438 patients, 3.3% of the sample).

RESULTS:

Overall, 68.2% (338/496) of the DDI alert overrides were considered appropriate. Among inappropriate overrides, the therapeutic combinations put patients at increased risk of several specific conditions including: serotonin syndrome (21.5%, n=34), cardiotoxicity (16.5%, n=26), or sharp falls in blood pressure or significant hypotension (28.5%, n=45). A small number of drugs and DDIs accounted for a disproportionate share of alert overrides. Of the 121 appropriate alert overrides where the provider indicated they would "monitor as recommended", a detailed chart review revealed that only 35.5% (n=43) actually did. Providers sometimes reported that patients had already taken interacting medications together (15.7%, n=78), despite no evidence to confirm this.

CONCLUSIONS AND RELEVANCE:

We found that providers continue to override important and useful alerts that are likely to cause serious patient injuries, even when relatively few false positive alerts are displayed.

PMID:
24386447
PMCID:
PMC3873469
DOI:
10.1371/journal.pone.0085071
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Public Library of Science Icon for PubMed Central
Loading ...
Support Center